Journal of Clinical and Translational Hepatology

Journal of Clinical and Translational Hepatology

Saturday, 05 / 30 / 2020

Articles

Abstract

We read the interesting review article by Philips et al.1 regarding the complementary and alternative medicine (CAM)-related drug-induced liver injury (DILI) in Asian countries. They have addressed a critical issue in CAM practice which has posed a serious challenge to healthcare providers all around the world.

The authors have vigorously reviewed the evidence from India and many East Asian countries, however, they did not comment on the situation in West Asia. Traditional Persian medicine (TPM) is one of the oldest comprehensive schools of medicine, with a history of more than 7000 years which is practiced in the Middle East and India widely today. It is a Hikmat (philosophy)-based holistic medical school based on humoral medicine, including the theory of mizadj (temperament) as well.2 Introducing the genius sages, such as Avicenna (980–1037 AD)3 and Rhazes (865–925 AD),4 TPM has played an important role in the progression of medical sciences across the world.

There is an observed increasing trend of CAM usage in Asian countries, including West Asian countries and in the Middle East, for various acute and chronic ailments.5,6 This increase in use of traditional medicines, along with widely accepted belief that herbal therapy is totally harmless, has resulted in increasingly greater occurrence of liver injuries caused by these remedies. For instance, in our center, we have faced few hepatotoxicity cases due to inappropriate consumption of borage (Echium amoenum) resulting in hepatic failure and hospital admission. It is worthy of mention that based on the temperamental viewpoint in TPM, many of the hepatotoxic herbs, such as E. amoenum, possess hot and dry nature, which can increase the liver enzymes – even causing liver failure.

 logo

You are here: Home